Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 136, NWS Des Moines, IA

July 10, 2002Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2002, 4:23 AM CDT for Story County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 4:23 AM CDT (09:23 UTC)
Expired
Jul 10, 2002, 4:50 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS53 KDMX 100923
SVRDSM
IAC169-100950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 450 AM CDT

* AT 420 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM MCCALLSBURG TO HUXLEY...OR FROM 44
  MILES NORTH OF DES MOINES TO 20 MILES NORTH OF DES MOINES...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ZEARING AROUND 435 AM...
  NEAR COLO AROUND 440 AM AND
  NEAR MAXWELL AROUND 445 AM.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4220 9359 4188 9362 4189 9325 4219 9326

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:13 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 2:13 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUL 10 2002

TODAY AND TONIGHT...
BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING
INTO VERY JUICED AIRMASS.  APPEARS WELL BE DEALING WITH TWO MORNING
MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD.  IN FACT, APPEARS
TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN,
DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE.  PRECIP
LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS
NOTED BY SLB OB OF 52KT EARLIER.  SHEAR INCREASES THROUGH THE DAY AS
UPPER LOW APPROACHES.  FORCING WILL LIKELY COME THROUGH QG PROCESSES
WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT.  FIRST MCS IS
NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR
THE CENTRAL AND EVENTUALLY SOUTHERN CWA.  WILL GO WITH CATEGORICAL
HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN
ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW
LEVEL THETA E RIDGE.  SURFACE DEW POINT POOL AOA 72F NOW IN PLACE
OVER IA.  PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL
AREAS ABOVE 2 INCHES.  STRONG JULY Q-VECTOR CONVERGENCE THROUGH
TONIGHT WITH SLOW MOVING UPPER LOW.  DEEP AVN STILL THE WAY TO GO,
BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN
OUTLOOK.  AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR
IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER
TONIGHT.  META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM
AREA.  THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH
DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE.
ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS
MORNINGS RAINFALL SHOULD LOWER THESE.  CENTRAL AND EAST CENTRAL
COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS.  IN EITHER CASE,
THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD
WITH LOCAL AREAS RECEIVING 4+ INCHES.  EVENING SHIFT MADE A GOOD
CALL ON ADDING HEAVY RAIN TO FORECAST.  A FLOOD WATCH WILL BE
HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT.  FOR TEMPS, I
HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT.

THURSDAY INTO FRIDAY...
DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY
MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT
PERSISTING THROUGH EARLY PART OF THE DAY.  TEMPS ARE A CHALLENGE
GIVEN LARGE DESPARITY.  ENE FLOW SHOULD DRY THINGS OUT WELL IN NE
IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND
CLOUDS RESIDE IN THE S AND W IA.  HAVE GONE WITH ETA TEMPS WHICH ARE
A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM
(FWC).

.DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:35 AM CDTSevere Thunderstorm WarningDMXSac40 min
Jul 10, 6:11 AM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jul 10, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac62 min
Jul 10, 6:52 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie53 min
Jul 10, 7:10 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie35 min
Jul 10, 7:13 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie62 min
Jul 10, 7:22 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Jul 10, 7:31 AM CDTSevere Thunderstorm WarningDMXAdair, Cass29 min
Jul 10, 7:44 AM CDTSevere Thunderstorm WarningDMXPolk46 min
Jul 10, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min
Jul 10, 8:05 AM CDTSevere Thunderstorm WarningDMXClarke, Warren55 min
Jul 10, 8:12 AM CDTSevere Thunderstorm WarningDMXUnion33 min
Jul 10, 8:15 AM CDTSevere Thunderstorm WarningDMXMadison, Polk15 min
Jul 10, 8:16 AM CDTSevere Thunderstorm WarningDMXClarke, Warren44 min
Jul 10, 8:17 AM CDTSevere Thunderstorm WarningDMXUnion28 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 10, 8:36 AM CDTSevere Thunderstorm WarningDMXLucas39 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningDMXWayne55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.